Background: The presence of comorbid atrial fibrillation (AF) in patients hospitalized for acute coronary syndrome (ACS) and undergoing stent placement may necessitate the need for triple anti- thrombotic therapy including an anticoagulant plus dual antiplatelet therapy. We sought to determine the prevalence of comorbid AF in patients hospitalized for ACS and receiving a coronary stent and comorbid AF’s association with the type of stent implanted.
Methods: We performed a retrospective analysis in the 2012 United States Agency for Healthcare Research and Quality National Inpatient Sample dataset. We included adult patients (age ≥18 years) hospitalized for ACS (International Classification of Diseases-Ninth Revision [ICD-9] diagnostic codes=410.x or 411.x in the primary position) who received either a bare-metal stent (BMS)(ICD-9 procedure code=36.06) or drug-eluting stent (DES)(ICD-9 procedure code=36.07). Patients were stratified into 2 cohorts based on the presence or absence of an ICD-9 diagnosis code in any position signifying comorbid AF (427.31 or 427.32). Multivariable logistic regression was performed to determine the association between comorbid AF and the odds of receiving a DES after adjustment for patient- and hospital-level covariates. Results are reported as adjusted odds ratios with accompanying 95% confidence intervals.
Results: During the year 2012, there were 66,287 ACS patient admissions, of which, 24.7% received a BMS and 75.3% a DES. Of these admissions, 7,109 (10.9%) were for patients with comorbid AF (median [25%, 75% range] for CHA2DS2-VASc and ATRIA scores =3 [2, 4] and 1 [1, 3]). Following multivariable adjustment, the odds of receiving a DES were lower for ACS patients with comorbid AF (adjusted odds ratio=0.63, 95% confidence interval=0.59-0.67).
Conclusions: Comorbid AF is not an uncommon condition in patients hospitalized for ACS and receiving a coronary stent. Our study suggests comorbid AF is associated with a significant 27% decreased odds of receiving a DES versus a BMS. This decreased utilization of DES may be secondary to concerns of increased bleeding from prolonged triple therapy and is not inconsistent with current guidelines.